Hail, Alcona
- When
- August 7, 4:40 PM EST
- Where
- Alcona County, 3.45 mi E of Curtisville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.570, -83.800
Widespread showers and thunderstorms developed underneath an upper level disturbance. A few storms reached severe levels, producing marginally large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Widespread showers and thunderstorms developed underneath an upper level disturbance. A few storms reached severe levels, producing marginally large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 7, 3:16 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT THU AUG 7 2008
.DISCUSSION...CORE OF COLDEST MID LEVEL AIR/H7-H5 LAPSE RATES
RUNNING 6.5-7C/KM NOW DESCENDING INTO NRN MICHIGAN THIS AFTERNOON.
COMBINED WITH HEATING OF THE DAY AND MODEST INSTABILITY (250-500
J/KG MLCAPE ACROSS NRN LOWER MICHIGAN) HAS LEAD TO SCT-BKN
CONVECTION ACROSS A GOOD PORTION OF THE CWA. 3 PM SFC ANALYSIS
SHOWING A NICE CONVERGENCE AXIS RUNNING N-S BASICALLY ALONG THE M-33
CORRIDOR IN NE LOWER MICHIGAN...AND HENCE THE BEST COVERAGE OF
SHOWERS/TSTMS OCCURRING ALONG THIS CORRIDOR DOWN INTO SAGINAW BAY.
BY AND LARGE...TSTMS HAVE BEEN BEHAVING WITH JUST A COUPLE CELLS
THUS FAR THAT GOT CLOSE TO HAVING SEVERE HAIL.
FOR THE REST OF THIS AFTERNOON AND TONIGHT...WITH A FAIRLY EXTENSIVE
CU/TCU FIELD ACROSS NRN LOWER MICHIGAN AND MAX HEATING OF THE DAY
NOW PAST...STRONGEST CONVECTION SHOULD BE ON THE WANE IN THE NEXT 1
TO 2 HOURS. SO WILL BASICALLY CARRY HIGHEST (CATEGORICAL) POPS ALONG
THE AFOREMENTIONED CONVERGENCE AXIS TO THE LAKE HURON COAST INTO THE
EARLY EVENING...TAPERING OFF POPS THEREAFTER AS CONVECTION FURTHER
DWINDLES. CHANCY POPS FOR JUST ABOUT EVERYWHERE ELSE INTO THE EVENING
EXCEPT EASTERN UPPER MICHIGAN...WHERE COOLER MARINE AIR HAS SCOURED
OUT MUCH OF THE CU (SO CALLED LAKE SHADOWING). FINALLY...WITH
FREEZING LEVELS AOB 10K FEET STILL CANNOT RULE OUT A LOW END SEVERE
HAIL THREAT FOR THE NEXT FEW HOURS ALTHOUGH AS MENTIONED STRONGEST
UPDRAFTS SHOULD BE ON THE DOWNSWING SHORTLY.
THEREAFTER...SHOULD START TO CLEAR THINGS OUT LATER THIS EVENING AND
OVERNIGHT AS MID-UPPER TROUGH AXIS BEGINS TO SLIDE OUT OF THE REGION
AND SFC HIGH PRESSURE BUILDS IN. HOWEVER...AM A BIT CONCERNED OVER
THE POSSIBILITY OF STRATUS DEVELOPMENT LATER OVERNIGHT...MAINLY OVER
NORTHEAST LOWER MICHIGAN WHERE WE HAVE HAD A GOOD AMOUNT OF RAIN.
THEREFORE...WILL KEEP PARTLY CLOUDY SKIES OVER A GOOD PORTION FOR THE
AREA THROUGH THE NIGHT.
ADAM
LONG TERM (FRIDAY THROUGH THURSDAY)...WILL JUST GO AHEAD AND START
THE DISCUSSION BY SAYING CONFIDENCE IN HOW THINGS WILL TRANSPIRE
THIS WEEKEND AND NEXT WEEK IS EXTREMELY LOW. USING THE WORDS OF A
LONG TERM FORECASTER AT HPC (MR. JIM CISCO) SIMPLY PUT...THE GLOBAL
NUMERICAL MODELS ARE A MESS DURING THE MEDIUM RANGE PERIOD. IN A
NUTSHELL...INTRA AND INTER MODEL CONTINUITY REMAINS TERRIBLE...
SPECIFICALLY WITH TIMING AND MAGNITUDE (ALONG WITH SUBSEQUENT
AFFECTS) OF VARIOUS SHORTWAVES TRAVERSING A RATHER SUMMERTIME
UNUSUAL AMPLIFIED FLOW. NOW...JUST TAKING A LOOK AT NORTHERN
HEMISPHERIC WATER VAPOR IMAGERY AND UNDERSTANDING THE REMARKABLE
PERSISTENT PATTERN THAT HAS BEEN OBSERVED SINCE SPRING...SOME USEFUL
THINGS CAN BE GLEAMED FOR THE EXTENDED PERIOD...NAMELY NO SIGNS OF
ANY EXTENDED HEAT WAVE (SOME WOULD ARGUE NO SIGN OF ANY APPRECIABLE
WARMTH FOR THAT MATTER) OR SUSTAINED NORTHWARD ADVANCING GULF OF
MEXICO MOISTURE TRANSPORT. ALTHOUGH FORECAST CONCERNS ARE MANY
GIVING THESE VAST UNCERTAINTIES...HAVE DECIDED THAT THE ONLY
APPROPRIATE THING TO DO IN SUCH A PATTERN IS FOCUS ON THE FIRST FEW
PERIODS (THROUGH SATURDAY) WHEN OBSERVATION DATA CAN BE ANALYZED
(AND HOPEFULLY MODELS HAVE A SOMEWHAT DECENT HANDLE ON)...WITH A
MUCH EASIER APPROACH TAKEN FOR THE REMAINDER OF THE PERIOD (MORE ON
THIS TO FOLLOW).
AFTER SEVERAL DAYS OF HAVING A MENTION OF SHOWERS AND STORMS ON
FRIDAY...JUST CANNOT FIND A GOOD REASON TO KEEP THEM WITH LACK OF
MID LEVEL TRIGGER (EVEN SOME SEMBLANCE OF DEEP LAYER SUBSIDENCE) AND
SURFACE DEWPOINTS MIXING OUT INTO THE UPPER 40S TO LOW 50S NEGATING
THE FORMATION OF ANY SURFACE BASED CAPE. THINGS LOOK TO CHANGE
FRIDAY NIGHT AND SATURDAY WITH WATER VAPOR IMAGERY OF RATHER POTENT
WESTERN HUDSON BAY SHORTWAVE BRINGING SOME CREDIBILITY TO RECENT
MODEL ITERATIONS SHOWING THIS AMPLIFYING FEATURE PLUNGING
SOUTH-SOUTHEAST OVER THE EASTERN GREAT LAKES LATE FRIDAY NIGHT AND
SATURDAY. ASSOCIATED COLD POOL (500MB TEMPERATURES DROPPING TO
AROUND -20C) AND SLUG OF MID LEVEL -DIVQ/ENHANCED MOISTURE PLUME
ARGUES OF INSERTION OF SHOWER AND THUNDERSTORM MENTION BEGINNING
LATE FRIDAY NIGHT...CONTINUING THROUGH SATURDAY. IN FACT...IF IT
WASNT FOR STRONG AUGUST DIURNAL DISRUPTION...WOULD HAVE SERIOUS
CONCERN FOR LAKE ENHANCEMENT WITH 850MB TEMPERATURES PLUNGING TO 6C
OR SLIGHTLY COOLER. STILL...NOT OUT OF THE REALM OF POSSIBILITY THAT
INCREASED MOISTURE FLUX FROM THE WATER MAY SPUR ENHANCED CONVECTION
ALONG AND JUST DOWNWIND OF THE SHORELINES. ANOTHER HARD TO FATHOM
AUGUST POSSIBILITY IS WATERSPOUT POTENTIAL. IF INDEED PATTERN SETS
UP LIKE RECENT MODELS HAVE SUGGESTED...WATERSPOUTS A DEFINITE
CONCERN...ESPECIALLY WITH AMPLIFYING SHORTWAVE PIVOTING OVER OR JUST
EAST OF THE AREA. WILL START TO GIVE THE HEADS UP ABOUT THIS
POTENTIAL WITH A MENTION IN THIS AFTERNOON HAZARDOUS WEATHER OUTLOOK
RELEASE. HAVE TRENDED TEMPERATURES DOWN A FEW DEGREES INTO THE LOW
TO MID 70S OWNING TO THIS COLDER SOLUTION. HOWEVER...IF CURRENT
TRENDS HOLD...THESE MAY BE EVEN TOO OPTIMISTIC...WITH READINGS
POTENTIALLY STUCK IN THE 60S ACROSS MUCH OF THE NORTHLAND (PERHAPS
WARMEST NEAR THE LAKES?...SOUNDING MORE AND MORE LIKE FALL).
FOR THE REMAINDER OF THE EXTENDED...HAVE MADE THE ONLY CONSCIENCE
DECISION I CAN SEE FIT...THAT IS REMOVAL OF ALL MENTION OF
PRECIPITATION AFTER SATURDAY. NOT SAYING THAT THIS ENTIRE PERIOD
WILL BE DRY (ALTHOUGH SEE NO WASHOUT BY ANY MEANS)...JUST CANNOT
JUSTIFY TRYING TO PICK A PERIOD TO INCLUDE A MENTION GIVEN THE
VAST ARRAY OF UNCERTAINTIES THAT PLAGUE THE EXTENDED. OTHERWISE...AS
PREVIOUSLY MENTIONED...PRETTY CERTAIN WITH SUCH A CONFIGURATION THAT
TEMPERATURES WILL AVERAGE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD (AVERAGE HIGHS IN THE MID TO UPPER 70S FOR THIS TIME OF
YEAR).
MSB
&&
.AVIATION...ISSUED AT 134 PM.
A SERIES OF DISTURBANCES PASSING THROUGH NORTHERN MICHIGAN THIS
AFTERNOON AND EVENING WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS. ALTHOUGH VFR CONDITIONS WILL PREVAIL THROUGH THE
AFTERNOON HOURS FOR THE TAF SITES...A THUNDERSTORM OR TWO AROUND
KPLN OR KAPN MAY BRIEFLY REDUCE CONDITIONS TO MVFR. HOWEVER...THE
CHANCES REMAIN MINIMAL AT THIS TIME AND WILL LEAVE IT OUT OF THE
FORECAST FOR THE TIME BEING AND UPDATE AS NECESSARY THIS AFTERNOON.
THIS SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH THIS EVENING
WITH VFR CONDITIONS EXPECTED TONIGHT INTO TOMORROW MORNING.
KAS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LMZ323-342-
344>346.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ341.
LH...NONE.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 438 PM EDT THU AUG 7 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 081200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 438 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE FOUND OVER PORTIONS OF NORTHERN LOWER MICHIGAN THROUGH 9 PM THIS EVENING. BEST COVERAGE OF THUNDERSTORMS WILL BE ACROSS INTERIOR SECTIONS OF NORTHERN LOWER MICHIGAN SOUTH OF M-32 AND EAST OF I-75. SEVERE STORMS ARE NOT EXPECTED. HOWEVER... STRONGEST STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH AND HAIL UP TO PENNY SIZE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY ACROSS NORTHERN MICHIGAN. WATERSPOUTS ARE POSSIBLE OVER ALL NEARSHORE WATERS OF NORTHERN MICHIGAN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ADAM
The NCL Michigan radar (KAPX), 82 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126451, 126453, 126452.